Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Variational multiscale proper orthogonal decomposition: Convection-dominated convection-diffusion-reaction equations


Authors: Traian Iliescu and Zhu Wang
Journal: Math. Comp. 82 (2013), 1357-1378
MSC (2010): Primary 76F65, 65M60; Secondary 76F20, 65M15
DOI: https://doi.org/10.1090/S0025-5718-2013-02683-X
Published electronically: March 18, 2013
MathSciNet review: 3042567
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a variational multiscale closure modeling strategy for the numerical stabilization of proper orthogonal decomposition reduced-order models of convection-dominated equations. As a first step, the new model is analyzed and tested for convection-dominated convection-diffusion-reaction equations. The numerical analysis of the finite element discretization of the model is presented. Numerical tests show the increased numerical accuracy over the standard reduced-order model and illustrate the theoretical convergence rates.


References [Enhancements On Off] (What's this?)

  • 1. N. Aubry, P. Holmes, J. L. Lumley, and E. Stone.
    The dynamics of coherent structures in the wall region of a turbulent boundary layer.
    J. Fluid Mech., 192:115-173, 1988. MR 984943 (90a:76105)
  • 2. N. Aubry, W. Y. Lian, and E. S. Titi.
    Preserving symmetries in the proper orthogonal decomposition.
    SIAM J. Sci. Comput., 14:483-505, 1993. MR 1204243 (93m:65149)
  • 3. Y. Bazilevs, V. M. Calo, J. A. Cottrell, T. J. R. Hughes, A. Reali, and G. Scovazzi.
    Variational multiscale residual-based turbulence modeling for large eddy simulation of incompressible flows.
    Comput. Methods Appl. Mech. Engrg., 197(1-4):173-201, 2007. MR 2361475 (2008i:76097)
  • 4. M. Bergmann, C. H. Bruneau, and A. Iollo.
    Enablers for robust POD models.
    J. Comput. Phys., 228(2):516-538, 2009. MR 2479934 (2009m:76070)
  • 5. L. C. Berselli, T. Iliescu, and W. J. Layton.
    Mathematics of large eddy simulation of turbulent flows.
    Scientific Computation. Springer-Verlag, Berlin, 2006. MR 2185509 (2006h:76071)
  • 6. J. Borggaard, A. Duggleby, A. Hay, T. Iliescu, and Z. Wang.
    Reduced-order modeling of turbulent flows.
    In Proceedings of MTNS 2008, 2008.
  • 7. J. Borggaard, T. Iliescu, and Z. Wang.
    Artificial viscosity proper orthogonal decomposition.
    Math. Comput. Modelling, 53(1-2):269-279, 2011. MR 2739264 (2011h:76119)
  • 8. S. C. Brenner and L. R. Scott.
    The mathematical theory of finite element methods, volume 15 of Texts in Applied Mathematics.
    Springer-Verlag, New York, 1994. MR 1278258 (95f:65001)
  • 9. M. Buffoni, S. Camarri, A. Iollo, and M. V. Salvetti.
    Low-dimensional modelling of a confined three-dimensional wake flow.
    J. Fluid Mech., 569:141-150, 2006.
  • 10. S. Chaturantabut, D. Sorenson.
    A state space error estimate for POD-DEIM nonlinear model reduction.
    SIAM J. Numer. Anal., 50(1):46-63, 2012. MR 2888303
  • 11. J. W. Demmel.
    Applied numerical linear algebra.
    Society for Industrial and Applied Mathematics Philadelphia, 1997. MR 1463942 (98m:65001)
  • 12. V. Gravemeier.
    A consistent dynamic localization model for large eddy simulation of turbulent flows based on a variational formulation.
    J. Comput. Phys., 218(2):677-701, 2006. MR 2269381 (2007f:76112)
  • 13. V. Gravemeier, W. A. Wall, and E. Ramm.
    A three-level finite element method for the instationary incompressible Navier-Stokes equations.
    Comput. Methods Appl. Mech. Engrg., 193(15-16):1323-1366, 2004. MR 2068898 (2005b:76086)
  • 14. J.-L. Guermond.
    Stabilization of Galerkin approximations of transport equations by subgrid modeling.
    M2AN Math. Model. Numer. Anal., 33(6):1293-1316, 1999. MR 1736900 (2000m:65114)
  • 15. J.-L. Guermond.
    Stablisation par viscosité de sous-maille pour l'approximation de Galerkin des opérateurs linéaires monotones.
    C. R. Math. Acad. Sci. Paris, 328:617-622, 1999. MR 1680045 (99k:65049)
  • 16. N. Heitmann.
    Subgridscale stabilization of time-dependent convection dominated diffusive transport.
    J. Math. Anal. Appl., 331(1):38-50, 2007. MR 2305986 (2008h:65024)
  • 17. P. Holmes, J. L. Lumley, and G. Berkooz.
    Turbulence, Coherent Structures, Dynamical Systems and Symmetry.
    Cambridge, 1996. MR 1422658 (98d:76079)
  • 18. C. Homescu, L. R. Petzold, and R. Serban.
    Error estimation for reduced-order models of dynamical systems.
    SIAM J. Numer. Anal., 43(4):1693-1714 (electronic), 2005. MR 2182145 (2006j:65219)
  • 19. T. J. R. Hughes.
    Multiscale phenomena: Green's functions, the Dirichlet-to-Neumann formulation, subgrid scale models, bubbles and the origins of stabilized methods.
    Comput. Methods Appl. Mech. Engrg., 127(1-4):387-401, 1995. MR 1365381 (96h:65135)
  • 20. T. J. R. Hughes, L. Mazzei, and K. E. Jansen.
    Large eddy simulation and the variational multiscale method.
    Comput. Vis. Sci., 3:47-59, 2000.
  • 21. T. J. R. Hughes, L. Mazzei, A. Oberai, and A. Wray.
    The multiscale formulation of large eddy simulation: Decay of homogeneous isotropic turbulence.
    Phys. Fluids, 13(2):505-512, 2001.
  • 22. T. J. R. Hughes, A. Oberai, and L. Mazzei.
    Large eddy simulation of turbulent channel flows by the variational multiscale method.
    Phys. Fluids, 13(6):1784-1799, 2001.
  • 23. V. John and S. Kaya.
    A finite element variational multiscale method for the Navier-Stokes equations.
    SIAM J. Sci. Comput., 26:1485, 2005. MR 2142582 (2005k:76077)
  • 24. V. John and S. Kaya.
    Finite element error analysis of a variational multiscale method for the Navier-Stokes equations.
    Adv. Comput. Math., 28(1):43-61, 2008. MR 2358041 (2009c:65240)
  • 25. V. John, S. Kaya, and A. Kindl.
    Finite element error analysis for a projection-based variational multiscale method with nonlinear eddy viscosity.
    J. Math. Anal. Appl., 344(2):627-641, 2008. MR 2426294 (2009h:65138)
  • 26. V. John, S. Kaya, and W. Layton.
    A two-level variational multiscale method for convection-dominated convection-diffusion equations.
    Comput. Methods Appl. Mech. Engrg., 195(33-36):4594-4603, 2006. MR 2229851 (2007b:76074)
  • 27. S. Kaya.
    Numerical analysis of a variational multiscale method for turbulence.
    PhD thesis, University of Pittsburgh, 2004. MR 2706848
  • 28. K. Kunisch and S. Volkwein.
    Control of the Burgers equation by a reduced-order approach using proper orthogonal decomposition.
    J. Optim. Theory Appl., 102(2):345-371, 1999. MR 1706822 (2000e:49042)
  • 29. K. Kunisch and S. Volkwein.
    Galerkin proper orthogonal decomposition methods for parabolic problems.
    Numer. Math., 90(1):117-148, 2001. MR 1868765 (2003g:65118)
  • 30. W. J. Layton.
    A connection between subgrid scale eddy viscosity and mixed methods.
    Appl. Math. Comput., 133:147-157, 2002. MR 1923189 (2003h:76102)
  • 31. Z. Luo, J. Chen, I. M. Navon, and X. Yang.
    Mixed finite element formulation and error estimates based on proper orthogonal decomposition for the nonstationary Navier-Stokes equations.
    SIAM J. Numer. Anal., 47(1):1-19, 2008. MR 2452849 (2009m:65219)
  • 32. Z. D. Luo, J. Chen, P. Sun, and X. Z. Yang.
    Finite element formulation based on proper orthogonal decomposition for parabolic equations.
    Sci. China Ser. A, 52(3):585-596, 2009. MR 2491775 (2009m:65179)
  • 33. B. R. Noack, K. Afanasiev, M. Morzynski, G. Tadmor, and F. Thiele.
    A hierarchy of low-dimensional models for the transient and post-transient cylinder wake.
    J. Fluid Mech., 497:335-363, 2003. MR 2033852 (2004j:76049)
  • 34. B. Podvin.
    On the adequacy of the ten-dimensional model for the wall layer.
    Phys. Fluids, 13(1):210-224, 2001.
  • 35. A. Quarteroni and A. Valli.
    Numerical approximation of partial differential equations.
    Springer Series in Computational Mathematics, 1994. MR 1299729 (95i:65005)
  • 36. M. Schu and E. W. Sachs.
    Reduced order models in PIDE constrained optimization.
    Control Cybernet.,
    39(3):661-675, 2011. MR 2791366 (2011m:49047)
  • 37. S. Sirisup and G. E. Karniadakis.
    A spectral viscosity method for correcting the long-term behavior of POD models.
    J. Comput. Phys., 194(1):92-116, 2004. MR 2033384 (2004j:76119)
  • 38. L. Sirovich.
    Turbulence and the dynamics of coherent structures. Parts I-III.
    Quart. Appl. Math., 45(3):561-590, 1987. MR 910462 (89a:76041a)
  • 39. J. S. Smagorinsky.
    General circulation experiments with the primitive equations.
    Mon. Weather Rev., 91:99-164, 1963.
  • 40. V. Thomée.
    Galerkin finite element methods for parabolic problems.
    Springer-Verlag, 2006. MR 2249024 (2007b:65003)
  • 41. Z. Wang, I. Akhtar, J. Borggaard, and T. Iliescu.
    Two-level discretizations of nonlinear closure models for proper orthogonal decomposition.
    J. Comput. Phys., 230:126-146, 2011. MR 2734284 (2011g:65217)
  • 42. Z. Wang, I. Akhtar, J. Borggaard, and T. Iliescu.
    Proper orthogonal decomposition closure models for turbulent flows: A numerical comparison.
    Comput. Meth. Appl. Mech. Engrg., 237-240:10-26, 2012. MR 2942830

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 76F65, 65M60, 76F20, 65M15

Retrieve articles in all journals with MSC (2010): 76F65, 65M60, 76F20, 65M15


Additional Information

Traian Iliescu
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, 456 McBryde Hall, Blacksburg, Virginia 24061
Email: iliescu@vt.edu

Zhu Wang
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, 407E McBryde Hall, Blacksburg, Virginia 24061
Email: wangzhu@vt.edu

DOI: https://doi.org/10.1090/S0025-5718-2013-02683-X
Keywords: Proper orthogonal decomposition, variational multiscale
Received by editor(s): November 23, 2010
Received by editor(s) in revised form: December 2, 2011
Published electronically: March 18, 2013
Additional Notes: The first author was supported in part by NSF Grants #DMS-0513542 and #OCE-0620464 and AFOSR grant #FA9550-08-1-0136
The second author was supported in part by NSF Grants #DMS-0513542 and #OCE-0620464 and AFOSR grant #FA9550-08-1-0136.
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society